News Release

ISMP Analysis Suggests Overall Decrease in Reporting Drug Name Confusion; Increase in Generic Drug Name Confusion

Has a decade of increased national efforts to reduce the chance that drug names will be confused really made a difference? The Institute for Safe Medication Practices (ISMP) has conducted a retrospective analysis of name-related medication errors voluntarily reported to ISMP to help begin to answer that question. One key finding is that while the reporting of drug name confusion of all types has decreased over time, reports specifically involving generic drug names being confused has increased and is likely to continue increasing as the U.S. market share of generic medications rises.

To determine how the types and number of name confusion reports has changed over time, ISMP extracted two samples of reports submitted to the voluntary, practitioner-based ISMP National Medication Errors Reporting Program (ISMP MERP) between 2000 and 2004 and between 2012 and 2016 for analysis and comparison. The reports were categorized into four groups: name confusion between two proprietary drug names (brand-brand); a proprietary and nonproprietary name (brand-generic); two nonproprietary names (generic-generic); and all other reports not associated with the drug name. Reports involving the same name pair were each included separately.

A summary of the analysis has been published in the November 28, 2018 issue of the ISMP Medication Safety Alert!® Acute Care newsletter. Following are highlights:

  • Among the 816 reports of drug name confusion submitted between 2000-2004, 507 involved brand-brand name confusion, 91 involved brand-generic name confusion, and 218 involved generic-generic name confusion.
  • Among the 603 reports of drug name confusion submitted between 2012-2016, 183 involved brand-brand name confusion, 51 involved brand-generic name confusion, and 369 involved generic-generic name confusion.
  • Name-related reports of any kind were less common in 2012-2016, while all other types of reports increased during the same period. The number of name-related reports declined by 26% while the number of non-name related reports increased by 71% during that time frame.
  • Reporting of name confusion appears to have switched from predominantly brand-brand name confusion in 2000-2004 to predominantly generic-generic name confusion in 2012-2016, possibly due in part to the evolution of FDA and manufacturer testing of brand names prior to approval.

The ISMP newsletter article provides additional analysis, along with recommendations for improving safety. ISMP suggests that the U.S. Food and Drug Administration (FDA), USP, and United States Adopted Names (USAN) Council work with industry leaders to develop a standard evaluation method for nonproprietary names to be employed prior to generic name assignment.

Requiring all pharmaceutical companies to use an independent source to test proposed brand names to identify and remedy potential look-and sound-alike confusion with existing names, and to submit their results to FDA when seeking new drug approval, can further reduce name similarities that may cause errors. In addition, FDA should require companies to develop risk management programs that include a name change provision for newer brand names if post-marketing surveillance shows the potential for harmful confusion with an existing brand or generic name.

Healthcare providers can help reduce risk of drug name confusion by implementing strategies such as indication-based prescribing, computer listing of both brand and generic names, separate storage, tall man letters, electronic alerts for look and sound-alike names.

For a full copy of the article in the ISMP Medication Safety Alert!®, click here.

More News

An international medication safety call to action is aimed at preventing fatalities due to medication errors with concentrated potassium injection, inadvertent intraspinal injection of vincristine, and accidental daily instead of weekly dosing of methotrexate in patients with psoriasis or rheumatoid arthritis.